North Carolina, 2012

Flash Flooding in North Carolina, August 11 to 12, 2012

August 11 to 12, 2012 · NWS RAH · 2 events in 2 counties and zones

Training thunderstorms along a stalled surface front produced heavy rainfall of 4 to 5 inches and flash flooding to Gordontown in Davidson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Training thunderstorms along a stalled surface front produced heavy rainfall of 4 to 5 inches and flash flooding to Gordontown in Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 6:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 11, 6:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT SAT AUG 11 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL WILL MOVE SLOWLY EAST ACROSS THE MIDDLE
ATLANTIC REGION TONIGHT AND EARLY SUNDAY. WEAK HIGH PRESSURE WILL
BUILD IN FROM THE WEST LATE SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 PM SATURDAY...

OVERVIEW:
CLOSED UPPER LOW OVER THE GREAT LAKES WILL LIFT NORTHEAST INTO
QUEBEC TONIGHT. ATTENDANT UPPER TROUGH AND SURFACE COLD FRONT WILL
REMAIN STALLED OVER WESTERN NC...THEN PROGRESS EASTWARD ACROSS THE
CAROLINAS LATE TONIGHT/EARLY SUNDAY.

PRECIP CHANCES:

VERY CHALLENGING PRECIP/CONVECTIVE FORECAST FOR THIS AFTERNOON AND
THIS EVENING.

THE SURFACE COLD FRONT WAS NEAR THE FOOTHILLS OF THE CAROLINAS AND
VIRGINIA. IN THE BROAD SWLY FLOW EAST OF THE UPPER TROUGH...DEEP
MOISTURE FEATURING PWS OF 1.75-2.0" EXTENDED SW TO NE ALONG THE
ENTIRE ATLANTIC SEABOARD. WV IMAGERY SHOWED A COUPLE OF WEAK S/W
TROUGHS UPSTREAM ACROSS GA/SC EMBEDDED WITHIN THE DEEP MOIST SWLY
FLOW ALOFT. THESE MINOR DISTURBANCES LIFTING NORTHEAST INTO THE
AREA WILL DRIVE RAIN CHANCES THROUGH THE REMAINDER OF THE
MORNING/EARLY AFTERNOON HOURS...UNTIL THE LARGE SCALE ASCENT WILL
FINALLY BEGIN TO INCREASE ACROSS THE AREA BETWEEN 21Z TO 06Z TONIGHT
WITH THE ARRIVAL OF THE MID/UPPER TROUGH DYNAMICS...INCREASING UPPER
JET DIVERGENCE ATTENDANT TO A 70-75KT JET STREAK...AND ALONG THE SLOW
EASTWARD MOVING LOW-LEVEL FRONTAL CONVERGENCE ZONE.

THE CHALLENGING ASPECT TO ALL THIS AND WHAT MAY EVENTUALLY
BE THE TELL-TELL SIGN IN DETERMINING THE AREAL COVERAGE/RAINFALL
AMOUNTS AND STRENGTH/SEVERITY OF THE STORMS...WILL BE HOW MUCH
INSOLATION WE WILL SEE IN THE MOISTURE-LADEN-EXTENSIVE CLOUD COVER
BLANKETING THE REGION. THE RESULTANT WEAK MID-LEVEL LAPSE RATES WILL
CERTAINLY TEMPER DESTABILIZATION...BUT MODELS STILL SUGGEST MODERATE
INSTABILITY TO DEVELOP ACROSS THE AREA THIS AFTERNOON WHICH SHOULD
SUPPORT RATHER ROBUST POPS. AS SUCH WILL KEEP POPS IN THE LIKELY
CATEGORY AFTER 18Z AND CONTINUING THROUGH 06Z...WITH A WEST TO EAST
TAPERING OF POPS THROUGH DAYBREAK AS DRIER INFILTRATES IN FROM THE
WEST WITH PASSAGE OF THE UPPER TROUGH.

SEVERE THREAT THIS AFTERNOON/TONIGHT:
EXTENSIVE LOW-LEVEL CLOUD COVER WILL SLOW THE DAYTIME HEATING
PROCESS...BUT MODERATE INSTABILITY IS STILL EXPECTED TO DEVELOP BY
MID/LATE AFTERNOON WITH MLCAPE VALUES AROUND 2000 J/KG. SEASONABLY
STRONG 30KTS OF LOW/MID LEVEL FLOW SUGGESTS SOME RISK OF
GUSTY/DAMAGING WINDS IN THE STRONGER STORMS TODAY. FINALLY...WITH
THE SLOW MOVING FRONT...ESPECIALLY ACROSS THE WESTERN PORTIONS OF
THE AREA THROUGH THE AFTERNOON...LOCALLY HEAVY RAIN WILL POSE A
MINOR FLOODING THREAT.

TEMPERATURES:
GIVEN RELATIVELY LITTLE CHANGE IN THE OVERALL PATTERN ASIDE FROM
BEING SLIGHTLY CLOSER TO THE LOW-LEVEL TROUGH ATTENDANT THE UPPER
LEVEL LOW...EXPECT HIGHS SIMILAR TO FRIDAY...LOWER/MID 80S WEST TO
MID/UPPER 80S EAST...OR 83-88F. WITH THE COLD FRONT MAKING SLOW
EASTWARD PROGRESS INTO THE AREA TONIGHT...EXPECT LOWS SLIGHTLY
COOLER THAN THIS MORNING...IN THE MID/UPPER 60S WEST TO UPPER 60S/
LOWER 70S EAST.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

FOR SUNDAY...THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO HOW
FAR EAST THE FRONT WILL MAKE IT...NEVERTHELESS...STRONG INSOLATION
WITHIN THE LINGERING LOW-LEVEL MOIST THETA-E TONGUE ACROSS THE
COASTAL PLAIN WILL BE MORE ENOUGH TO SUPPORT SLIGHT TO SMALL CHANCE
POPS. THEREFORE...WILL KEEP SLIGHT CHANCE OF AFTERNOON POPS ALONG
AND EAST THE I-95 CORRIDOR. THE PASSAGE OF THE FRONT WILL BRING
NOTICEABLY LESS HUMID AIR INTO THE CAROLINAS ON SUNDAY...THERE IS
PRETTY MUCH ZERO/NEUTRAL TEMPERATURE ADVECTION BEHIND THE FRONT WITH
ABUNDANT SUNSHINE SUNDAY AFTERNOON RESULTING IN AFTERNOON HIGHS A
GOOD 3 TO 5 DEGREES WARMER THAN SATURDAY. HIGHS SUNDAY IN THE UPPER
80S TO AROUND 90. MOSTLY CLEAR SUNDAY NIGHT. MINS IN THE MID 60S
NORTH TO UPPER 60S SOUTH.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

TO START OUT THE LONG TERM PERIOD...WEAK UPPER RIDGING AND SURFACE
HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA. AS A RESULT AM
EXPECTING DRY CONDITIONS AND MOSTLY TO PARTLY SUNNY SKIES. WEAK WARM
AIR ADVECTION WILL ALLOW MAX TEMPERATURES RISING NEAR OR JUST ABOVE
90 DEGREES...SLIGHTLY ABOVE NORMAL. BY TUESDAY...ANOTHER UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE FRONT WILL APPROACH THE REGION. WHILE
MODELS GENERALLY AGREE ON THE TIMING OF THIS TROUGH/FRONT...THERE IS
STILL QUITE A BIT OF DISAGREEMENT WITH RESPECT TO THE STRENGTH OF
THE UPPER LEVEL TROUGH. THE WEAKER ECMWF DOES NOT SHOW MUCH IN THE
WAY OF PRECIP TUESDAY INTO WEDNESDAY AS THESE FEATURES APPROACH THE
REGION...HOWEVER THE STRONGER GFS AND CANADIAN SHOW MUCH MORE IN THE
WAY OF PRECIP DURING THIS TIME FRAME. DUE TO THE UNCERTAINTY AT THIS
TIME...WILL MAINTAIN FORECAST CONTINUITY AND CONTINUE TO CARRY LOW
CHANCE POPS TUESDAY INTO TUESDAY NIGHT WITH SLIGHT CHANCE BY
WEDNESDAY AFTERNOON.

IT STILL LOOKS LIKE FAIR WEATHER CONDITIONS WILL RETURN ON THURSDAY
AS SURFACE HIGH PRESSURE AND A WEAK UPPER LEVEL RIDGE MOVE IN FROM
THE WEST. HOWEVER...UNCERTAINTY RETURNS FOR THE END OF THE FORECAST
PERIOD AS ANOTHER UPPER LEVEL TROUGH AND ASSOCIATED SURFACE FRONT
APPROACH THE REGION. THE ECMWF IS STRONGER AND FASTER WITH THE
SYSTEM...WHILE THE GFS IS WEAKER AND THEREFORE SLOWER WITH THE
PROGRESSION OF THE SYSTEM. WILL THEREFORE GO NO HIGHER THAN SLIGHT
CHANCE POPS DURING THIS PERIOD UNTIL CONFIDENCE BECOMES BETTER. MAX
TEMPS WILL GENERALLY BE IN THE UPPER 80S TO LOWER 90S...WITH
OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S THROUGH THE PERIOD.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 745 PM SATURDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO AFFECT THE
KINT/KGSO/KRDU TERMINALS THROUGH 06Z/12. KFAY AND KRWI WILL SEE A
LULL IN THUNDERSTORMS... BUT THEY WILL HAVE A CHANCE OF
THUNDERSTORMS BETWEEN 03Z AND 09Z/12. OTHERWISE... PATCHY STRATUS
AND FOG WILL AFFECT KFAY THROUGH KRWI OVERNIGHT. PATCHY IFR FOG WILL
BE LIKELY FROM KINT EAST TO KRDU BETWEEN 09Z-12Z/12. OTHERWISE...
SUNDAY WILL BRING VFR CONDITIONS EXCEPT FOR A PERIOD OF MVFR CIGS IN
THE KRDU TO KFAY VICINITIES WITH A CHANCE OF A SHOWER OR
THUNDERSTORM WITH MVFR VSBYS BETWEEN 16Z-23Z SUNDAY.

VFR CONDITIONS ARE EXPECTED SUNDAY NIGHT AND MONDAY.

OUTLOOK...MAINLY VFR CONDITIONS ARE EXPECTED TUE THROUGH
WEDNESDAY...BUT SCATTERED (MAINLY AFTERNOON/EVENING) THUNDERSTORMS
WILL RETURN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...PWB
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRR
AVIATION...PWB/KRR
Hazardous weather outlook, Aug 11, 6:04 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
704 AM EDT SAT AUG 11 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
704 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH A PRIMARY THREAT OF DAMAGING
WINDS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 11, 2:19 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
319 PM EDT SAT AUG 11 2012

NCZ007>010-022>025-039-112015-
ALAMANCE-DURHAM-GRANVILLE-GUILFORD-ORANGE-PERSON-RANDOLPH-VANCE-
WARREN-
319 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...RANDOLPH...
PERSON...ORANGE...GUILFORD...GRANVILLE...DURHAM AND ALAMANCE COUNTIES
THROUGH 415 PM EDT...

AT 319 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CANE CREEK RESERVOIR...OR ABOUT 9 MILES WEST OF CHAPEL HILL...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARRBORO...EFLAND...
HILLSBOROUGH...SCHLEY...BAHAMA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3655 7810 3618 7846 3618 7850 3604 7860
      3607 7868 3607 7875 3598 7871 3592 7876
      3593 7881 3587 7883 3588 7925 3584 7927
      3585 7985 3626 7950 3625 7916 3655 7913
TIME...MOT...LOC 1919Z 227DEG 21KT 3594 7918

23
Special weather statement, Aug 11, 2:29 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT SAT AUG 11 2012

NCZ088-089-112030-
CUMBERLAND-SAMPSON-
329 PM EDT SAT AUG 11 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 430 PM EDT...

AT 329 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 8 MILES WEST OF GARLAND...OR ABOUT 14 MILES
NORTH OF ELIZABETHTOWN...MOVING NORTH AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE...ROSEBORO...SALEMBURG...HOBBTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3485 7850 3485 7865 3525 7862 3527 7859
      3519 7816 3509 7817 3505 7815 3489 7814
      3474 7819 3472 7814 3455 7825
TIME...MOT...LOC 1929Z 197DEG 29KT 3482 7852

23
Special weather statement, Aug 11, 2:42 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT SAT AUG 11 2012

NCZ009-010-026-027-112045-
FRANKLIN-NASH-VANCE-WARREN-
342 PM EDT SAT AUG 11 2012

...HEAVY RAIN WILL MOVE ACROSS NASH...WARREN...VANCE AND FRANKLIN
COUNTIES THROUGH 445 PM EDT...

AT 342 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER AFTON...OR ABOUT 10 MILES SOUTH OF
WARRENTON...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...
WARRENTON...MACON...LAKE GASTON...LAKE GASTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7790 3652 7789 3649 7791 3636 7792
      3620 7801 3619 7798 3619 7796 3619 7798
      3618 7798 3593 7818 3604 7854 3609 7854
      3613 7852 3655 7820
TIME...MOT...LOC 1942Z 219DEG 35KT 3627 7821

23
Special weather statement, Aug 11, 3:07 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SAT AUG 11 2012

NCZ010-011-026>028-041>043-077-078-089-112130-
EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-JOHNSTON-NASH-SAMPSON-WAKE-WARREN-
WAYNE-WILSON-
407 PM EDT SAT AUG 11 2012

...NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...NASH...WILSON...WARREN...WAKE.
..HALIFAX...FRANKLIN AND EDGECOMBE COUNTIES THROUGH 530 PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SIMS...OR ABOUT 16 MILES SOUTH OF
NASHVILLE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...WILSON...NEW HOPE...ELM CITY...
SHARPSBURG...ROCKY MOUNT...KINGSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 348.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 70 AND 173.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
      3580 7747 3557 7782 3518 7783 3515 7790
      3519 7801 3518 7816 3512 7817 3527 7870
      3650 7786 3649 7764 3641 7754 3632 7757
      3633 7744 3622 7738 3616 7727 3610 7722
TIME...MOT...LOC 2006Z 226DEG 19KT 3574 7801

23
Local storm report, Aug 11, 4:41 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          STANTONSBURG            35.61N  77.82W
08/11/2012                   WILSON             NC   911 CALL CENTER

            POSSIBLE TORNADO TOUCH DOWN. ATTACHED CAR PORT BLOWN
            OFF HOME AND TREE BLOWN DOWN. RESIDENT STATES THAT HE
            SAW A FUNNEL CLOUD LOWER AND TOUCH DOWN.

&&

EVENT NUMBER RAH1200851

NP
Special weather statement, Aug 11, 4:58 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT SAT AUG 11 2012

NCZ021-112230-
FORSYTH-
558 PM EDT SAT AUG 11 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 630
PM EDT...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALKERTOWN...OR ABOUT 7 MILES NORTHEAST OF WINSTON-SALEM...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BELEWS CREEK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3627 8028 3627 8023 3626 8023 3626 8004
      3620 8003 3613 8004 3606 8026 3622 8037
TIME...MOT...LOC 2158Z 229DEG 18KT 3620 8019

23

The radar

The Roanoke radar (KFCX), 143 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Davidson

When
August 11, 8:00 PM EST to August 12, 12:00 AM EST
Where
Davidson County, 0.69 mi S of Gordontown to 1.12 mi WSW of Cid
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.740, -80.120

Flash flooding was reported along Old US Highway 64 and NC Highway 109 with multiple water rescues on Regan Road and New Cut Road as flood waters entered homes.

Flash Flood, Randolph

When
August 11, 11:01 PM EST to August 12, 12:29 AM EST
Where
Randolph County, 4.45 mi SW of Fullers to 4.24 mi SW of Fullers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.780, -80.050

Little Uwharrie Road near the intersection of Riverchase Drive was closed due to a nearby flooded creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411040, 411041.